Hail, Harding
- When
- June 13, 6:37 PM MST
- Where
- Harding County, 3 mi SE of Ludlow
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.799, -103.336
A severe thunderstorm developed over northern Harding County and tracked eastward across northern Harding and northern Perkins Counties, producing nickel to quarter sized hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS UNR wrote it up.
A severe thunderstorm developed over northern Harding County and tracked eastward across northern Harding and northern Perkins Counties, producing nickel to quarter sized hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 4:39 PM MST, 1 hour 58 minutes earlier.
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 539 PM MDT WED JUN 13 2012 .AVIATION...00Z TAFS GENERAL VFR CONDITIONS CAN BE EXPECTED THROUGH THE FORECAST PERIOD. ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS PORTIONS OF THE AREA THIS EVENING...ESPECIALLY FAR NORTHEASTERN WY AND NORTHWESTERN SD. A FEW OF THESE STORMS COULD BE STRONG TO SEVERE EARLY THIS EVENING ACROSS NORTHWESTERN SD. MVFR TO IFR CONDITIONS WILL BE POSSIBLE IN THE VICINITY OF ANY STORMS THAT DEVELOP. A WEAK COLD FRONT WILL MOVE EAST ACROSS WESTERN SD THIS EVENING...PASSING THROUGH KRAP EARLY IN THE EVENING...SWITCHING WINDS TO THE NORTH-NORTHWEST. && .PREV DISCUSSION... /ISSUED 245 PM MDT WED JUN 13 2012/ DISCUSSION...CURRENT SURFACE ANALYSIS SHOWS A LOW PUSHING INTO NORTHWEST SOUTH DAKOTA AND FAR NORTHEASTERN WYOMING. AS THE COLD FRONT MOVES THROUGH...CONDITIONS FAVORABLE FOR SHOWERS AND THUNDERSTORMS TO DEVELOP OVER NORTHEAST WYOMING AND WESTERN SOUTH DAKOTA. WINDS ARE BREEZY AND WILL SHIFT TO A NORTHWESTERLY DIRECTION BEHIND THE FRONT. SOME THUNDERSTORMS MAY BECOME SEVERE ESPECIALLY ACROSS NORTH DAKOTA INTO NORTHERN SOUTH DAKOTA. THE MAIN THREATS ARE LARGE HAIL AND DAMAGING WINDS...BUT ISOLATED TORNADOES ARE POSSIBLE AS WELL. NORTHWEST AND WEST CENTRAL SOUTH DAKOTA WILL BE UNDER A SEVERE THUNDERSTORM WATCH UNTIL 10 PM MDT. BEHIND THE FRONT...THURSDAY WILL BE MOSTLY SUNNY AND A LITTLE COOLER...WITH HIGHS IN THE LOWER 70S TO LOWER 80S. A SLIGHT CHANCE OF THUNDERSTORM DEVELOPMENT AHEAD OF ANOTHER LOW PRESSURE SYSTEM LATE THURSDAY NIGHT...WHICH MAY PRODUCE A FEW NOCTURNAL THUNDERSTORMS ACROSS NORTHEAST WYOMING. BEST CHANCES FOR WIDESPREAD THUNDERSTORMS WILL BE ON FRIDAY...INCREASING IN INTENSITY FRIDAY NIGHT. AHEAD OF THE APPROACHING SYSTEM....SOUTHEASTERLY WINDS WILL BRING MOISTURE TO THE REGION. A COLD FRONT FRIDAY NIGHT IS EXPECTED TO ENHANCE THUNDERSTORM DEVELOPMENT. THIS SYSTEM WILL NEED TO BE ASSESSED CONTINUALLY FOR SEVERE THUNDERSTORM POTENTIAL. EXTENDED...AN ACTIVE CYCLONIC FLOW ALOFT WILL REMAIN ACROSS THE REGION THROUGH THE LONG TERM. A SERIES OF DISTURBANCES WILL CROSS THE AREA THIS WEEKEND INTO EARLY NEXT WEEK...BRINGING DAILY CHANCES OF SHOWERS AND THUNDERSTORMS...ESPECIALLY DURING THE AFTERNOON AND EVENING HOURS. HIGH TEMPERATURES WILL GENERALLY RANGE FROM THE MID 70S TO THE MID 80S THROUGH THE PERIOD. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && AVIATION...26
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 258 PM MDT WED JUN 13 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-141300- BENNETT-BUTTE-CENTRAL BLACK HILLS-CUSTER CO PLAINS-FALL RIVER-HAAKON- HARDING-HERMOSA FOOT HILLS-JACKSON-MELLETTE-NORTHEASTERN CROOK- NORTHERN BLACK HILLS-NORTHERN CAMPBELL-NORTHERN FOOT HILLS- NORTHERN MEADE CO PLAINS-PENNINGTON CO PLAINS-PERKINS-RAPID CITY- SHANNON-SOUTHERN BLACK HILLS-SOUTHERN CAMPBELL-SOUTHERN FOOT HILLS- SOUTHERN MEADE CO PLAINS-STURGIS/PIEDMONT FOOT HILLS-TODD-TRIPP- WESTERN CROOK-WESTON-WYOMING BLACK HILLS-ZIEBACH- 258 PM MDT (358 PM CDT) WED JUN 13 2012 ...SEVERE THUNDERSTORM WATCH 386 IS IN EFFECT UNTIL 1000 PM MDT FOR NORTHWEST AND WEST CENTRAL SOUTH DAKOTA... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT ANOTHER DISTURBANCE WILL MOVE THROUGH THE NORTHERN PLAINS THIS AFTERNOON...BRINGING SHOWERS AND THUNDERSTORMS. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS NORTHWEST AND WEST CENTRAL SOUTH DAKOTA. THE MAIN THREATS WILL BE LARGE HAIL AND STRONG WINDS...ALTHOUGH ISOLATED TORNADOES ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THERE WILL BE DAILY CHANCES FOR THUNDERSTORMS OVER VARIOUS PORTIONS OF THE AREA THROUGH TUESDAY. ALTHOUGH WIDESPREAD SEVERE WEATHER IS NOT EXPECTED AT THIS TIME...A FEW STORMS COULD BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS AS MAIN THREATS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED. && STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES... OR CHECK OUR WEB SITE AT WEATHER.GOV/RAPIDCITY
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE RAPID CITY SD 435 PM MDT WED JUN 13 2012 SDZ001-002-132315- HARDING SD-PERKINS SD- 435 PM MDT WED JUN 13 2012 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN HARDING AND WESTERN PERKINS COUNTIES UNTIL 515 PM MDT... AT 433 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 10 MILES EAST OF REDIG...OR 22 MILES SOUTHEAST OF BUFFALO...MOVING EAST AT 40 MPH. HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM. LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... SORUM... THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE. && LAT...LON 4555 10265 4523 10265 4521 10349 4537 10353 TIME...MOT...LOC 2235Z 259DEG 35KT 4530 10331 CARSTENS
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
705 PM MDT WED JUN 13 2012
SDZ001-140145-
HARDING SD-
705 PM MDT WED JUN 13 2012
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HARDING COUNTY UNTIL
745 PM MDT...
AT 702 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF LADNER...OR 27 MILES NORTHWEST
OF BUFFALO...MOVING EAST AT 45 MPH.
HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
LADNER...
LUDLOW...
&&
LAT...LON 4580 10332 4574 10406 4594 10406 4596 10403
4596 10339 4595 10338
TIME...MOT...LOC 0105Z 257DEG 41KT 4585 10392
CARSTENSThe Rapid City radar (KUDX), 190 km away, was scanning. The volume nearest the first event began at 01:39 UTC.
6 hail. Local standard time, as filed.
Wind gusts to 50 mph were also reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in South Dakota in 2012Every state in 2012This day in weather historyWarnings in South Dakota, June 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 376449, 376450, 376451, 376453, 376452, 376454.